Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 270, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jun 30, 2018, 7:46 PM CDT for Copiah County, Lawrence County, Lincoln County, Mississippi. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2018, 7:46 PM CDT (00:46 UTC)
- Expired
- Jun 30, 2018, 8:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Copiah County, MS, Lawrence County, MS, Lincoln County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 67 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 7:49 PM CDT | TSTM WND DMG | 9 E Beauregard, MS | CHICKEN HOUSES WERE DAMAGED WITH SIDES BLOWN OUT AND SOME OF THE ROOF TORN OFF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 0.8 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1590 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1636 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
496 WUUS54 KJAN 010046 SVRJAN MSC029-077-085-010130- /O.NEW.KJAN.SV.W.0270.180701T0046Z-180701T0130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Jackson MS 746 PM CDT SAT JUN 30 2018 The National Weather Service in Jackson has issued a * Severe Thunderstorm Warning for... Northeastern Lincoln County in south central Mississippi... Northwestern Lawrence County in south central Mississippi... Southeastern Copiah County in central Mississippi... * Until 830 PM CDT. * At 746 PM CDT, a severe thunderstorm was located near Oma, or 12 miles southeast of Hazlehurst, moving southeast at 5 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... Oma around 815 PM CDT. Sontag around 830 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3176 9038 3183 9021 3169 9007 3161 9033 TIME...MOT...LOC 0046Z 330DEG 6KT 3174 9025 HAIL...0.88IN WIND...60MPH $$ DC
1 follow-up statement
359
WWUS54 KJAN 010122
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
822 PM CDT SAT JUN 30 2018
MSC029-077-085-010132-
/O.EXP.KJAN.SV.W.0270.000000T0000Z-180701T0130Z/
Lincoln MS-Lawrence MS-Copiah MS-
822 PM CDT SAT JUN 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN...
NORTHWESTERN LAWRENCE AND SOUTHEASTERN COPIAH COUNTIES WILL EXPIRE AT
830 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3176 9038 3183 9021 3169 9007 3161 9033
TIME...MOT...LOC 0122Z 330DEG 6KT 3369 9028
$$
DCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 6:35 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Jun 30, 6:35 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 635 PM CDT Sat Jun 30 2018 .UPDATE... Updated for 00Z aviation discussion && .AVIATION... 00Z TAF discussion: Scattered TSRA continue to provide intermittent ceiling/visby issues this evening, with some threat for strong wind gusts. The threat for storms has ended at GTR/MEI but remains at GWO/JAN/ HKS/HBG/PIB for a few more hours. VFR conditions are expected overnight. Then, additional scattered to numerous SHRA/TSRA development is expected late Sunday morning into Sunday afternoon, particularly across central/east MS, with the potential for brief ceiling/visby reductions and gusty wind. /DL/ && .DISCUSSION... Through Sunday Afternoon: Another hot day across the region today with slightly increased mixing allowing for somewhat warmer absolute temperatures in comparison to the last several days, but maybe a touch less dewpoint (i.e., humidity). The result is peak heat index values generally peaking in the 102 to 106 degree range and surface-based CAPE values ranging between 3500 and 4500 j/kg (which is quite high). Convective initiation has just started to pick up this afternoon across central and eastern zones with the late start primarily due to weak low level convergence/triggering in an environment containing non- negligible thermal capping. Anticipate convective coverage will continue to grow over central and eastern zones through the remainder of the afternoon and activity taking until mid to late evening to completely diminish. There is just enough low to mid layer wind shear to eventually loosely organize a few bands of thunderstorms progressing southward over the central and southeast portions of the region through this time. There is also decent microburst potential across the region this afternoon. Since the highest coverage of thunderstorms will probably be in areas with the lowest relative microburst risk we will refrain from mentioning severe weather in the HWO, although a stray severe thunderstorm or two through this evening cannot be ruled out. Convection has been much more ample so far today across southern AL, in closer proximity to an upper level low pressure area slowly retrograding underneath an ridge center in the upper troposphere. This low looks to take its time getting into the heart of our region and still may be far enough east tomorrow to delay shower and thunderstorm development until well into the afternoon, at least away from far eastern MS. Thus, another hot day will result for most with high temperatures well up in the 90s and heat index values peaking in near 105 in many areas. Once again, we should see enough mixing to keep a heat advisory from being necessary, but it will be close on that count and the next shift will be keeping an eye on that aspect of the forecast. Otherwise, models suggests there may be a bit more shear available in the atmosphere to help loosely organize storms tomorrow. This fact, with the hot temperatures and probable modest microburst threat should allow for some strong storms and perhaps a few stray severe storms, as well. Still would like to get more confidence in convective evolution tomorrow before going with a MARGINAL severe risk, so will refrain from mentioning anything in the HWO with regard to that yet. /BB/ Sunday Night through Saturday: We are expecting the warm, humid, and stormy weather to continue through the new work week as a pair of easterly mid-level waves move over the Gulf Coast region. The first (currently ambling westward across the northeastern Gulf of Mexico) will bring PW values of 2+ inches by Monday and the potential for thunderstorms with heavy rain through Tuesday. Given the fact that rain over the last few days has been spotty (and non-existent for some areas), decided to hold off including a mention of any Flash Flooding potential with this Hazardous Weather Outlook issuance. But we may consider highlighting a limited threat for flash flooding especially in southern MS, where slower storm motion vectors and deep moisture could lead to more efficient rainfall. Wednesday (Independence Day) will be a little trickier for which areas see rainfall because our forecast area will be located between the first and second waves. This should favor better storm chances across southwest Mississippi and the eastern half of Mississippi, as the lift increases ahead of the second wave during the afternoon. Drier air and some subsidence between the waves will lessen rain chances for some areas. Increasing deep- layer wind shear (20-25 kts) could also lead to a more organized threat for stronger to severe storms with the activity moving into our eastern MS counties on Wednesday afternoon. Those with outdoor plans for July 4th should monitor the forecast over the next few days and have a contingency plan for thunderstorms. Chances for scattered afternoon thunderstorms will continue in the wake of the second wave through Thursday and Friday as the region remains in a moist, subtropical airmass. A ridge of high pressure centered over New England early in the week will retrograde to the west throughout the week, and will be centered over the Central High Plains by late in the week. This will put our forecast area and the surrounding Deep South region beneath northerly flow aloft by Friday or Saturday. Timing is not certain, but this pattern favors MCS activity with potential for severe weather if a passing shortwave can trigger convection to our north. We'll continue to monitor for this potential as well. /NF/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 74 95 74 91 / 24 36 14 47 Meridian 74 93 74 89 / 33 53 27 59 Vicksburg 75 97 74 93 / 10 18 5 26 Hattiesburg 74 92 73 88 / 48 67 32 67 Natchez 74 96 74 93 / 10 19 5 39 Greenville 75 97 75 94 / 8 12 5 18 Greenwood 75 95 74 93 / 15 22 7 30 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && DL/BB/NF
Hazardous weather outlook, Jun 30, 3:15 PM CDT, 4 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 315 PM CDT Sat Jun 30 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>056-059>065- 072-012015- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jefferson-Adams-Franklin MS-Lincoln-Lawrence- Jefferson Davis-Covington-Marion- 315 PM CDT Sat Jun 30 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Sunday EXCESSIVE HEAT THREAT...Limited TIMING...This afternoon and again Sunday High temperatures mainly in the mid to upper 90s will combine with humidity to bring peak heat indices around or a little below 105 degrees through the remainder of this afternoon and again during the day Sunday. This may lead to some heat stress concerns and those with outdoor plans should drink plenty of water and seek shade, whenever possible. (https://www.weather.gov/images/jan/graphicast/1.png) (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Sunday night through Friday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Friday. MSZ057-058-066-073-074-012015- Jasper-Clarke-Jones-Lamar-Forrest- 315 PM CDT Sat Jun 30 2018 This hazardous weather outlook is for portions of east central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Sunday EXCESSIVE HEAT THREAT...Limited TIMING...Through the remainder of this afternoon High temperatures mainly in the mid to upper 90s will combine with humidity to bring peak heat indices around or a little below 105 degrees through the remainder of this afternoon. This may lead to some heat stress concerns and those with outdoor plans should drink plenty of water and seek shade, whenever possible. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Sunday night through Friday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Friday. 50 && ...HAZARD LEGEND... *EXCESSIVE HEAT* Extreme...Maximum heat index greater than 110 degrees for 3 or more days in a row and/or air temperatures greater than 107 degrees. Significant...Maximum heat index greater than 110 degrees and/or air temperatures greater than 105 degrees. Elevated...Maximum heat index 105 to 110 degrees and/or air temperatures greater than 103 degrees. Limited...Maximum heat index near 105 degrees and/or air temperatures 100 to 103 degrees. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/jan/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Local storm report, Jun 30, 6:48 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
648 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL 6 S SOSO 31.68N 89.26W
06/30/2018 E0.88 INCH JONES MS BROADCAST MEDIA
OCCURRED WEST OF LAUREL ALONG US 84.
&&
DLSpecial weather statement, Jun 30, 6:50 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Jackson MS
650 PM CDT SAT JUN 30 2018
MSZ049-055-010030-
Rankin MS-Simpson MS-
650 PM CDT SAT JUN 30 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANKIN AND
NORTHWESTERN SIMPSON COUNTIES UNTIL 730 PM CDT...
At 649 PM CDT, Meteorologists were tracking a strong thunderstorm
over Star, moving west at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Monterey around 705 PM CDT.
Florence around 715 PM CDT.
Whites around 725 PM CDT.
Other locations impacted by this storm include Braxton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3201 9023 3202 9022 3203 9025 3204 9023
3210 9023 3210 9024 3209 9025 3211 9025
3218 9024 3218 9021 3220 9018 3224 9020
3225 9020 3223 8992 3200 8992 3197 8995
3196 9020
TIME...MOT...LOC 2349Z 097DEG 15KT 3208 9002
DCSpecial weather statement, Jun 30, 6:55 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Jackson MS
655 PM CDT SAT JUN 30 2018
MSZ055-056-064-065-010045-
Smith MS-Jefferson Davis MS-Covington MS-Simpson MS-
655 PM CDT SAT JUN 30 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SIMPSON...
SOUTHWESTERN SMITH...NORTHWESTERN COVINGTON AND NORTH CENTRAL
JEFFERSON DAVIS COUNTIES UNTIL 745 PM CDT...
At 655 PM CDT, Meteorologists were tracking a strong thunderstorm
near Magee, moving south at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Mount Olive around 720 PM CDT.
Other locations impacted by this storm include Mize.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3200 8973 3198 8950 3176 8952 3170 8965
3171 8983 3188 8979
TIME...MOT...LOC 2355Z 354DEG 15KT 3186 8964
DCSpecial weather statement, Jun 30, 7:03 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Jackson MS
703 PM CDT SAT JUN 30 2018
MSZ025-027-010045-
Carroll MS-Leflore MS-
703 PM CDT SAT JUN 30 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CARROLL AND EAST
CENTRAL LEFLORE COUNTIES UNTIL 745 PM CDT...
At 702 PM CDT, Meteorologists were tracking a strong thunderstorm
over Teoc, or 8 miles northeast of Greenwood, moving southwest at 10
mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Greenwood around 740 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3356 8991 3340 8998 3340 9025 3363 9026
3368 9006 3368 9000
TIME...MOT...LOC 0002Z 062DEG 10KT 3357 9005
DCSpecial weather statement, Jun 30, 7:36 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Jackson MS
736 PM CDT SAT JUN 30 2018
MSZ049-010115-
Rankin MS-
736 PM CDT SAT JUN 30 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL RANKIN COUNTY UNTIL
815 PM CDT...
At 735 PM CDT, Meteorologists were tracking a strong thunderstorm
over Flowood, moving south at 5 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Flowood around 745 PM CDT.
Pearl around 815 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3224 9020 3225 9021 3226 9018 3229 9018
3229 9015 3231 9016 3231 9015 3232 9015
3234 9011 3236 9011 3236 9010 3238 9010
3238 8998 3223 9002
TIME...MOT...LOC 0035Z 017DEG 5KT 3232 9008
DCLocal storm report, Jun 30, 7:38 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
738 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST 2 E FLOWOOD 32.32N 90.08W
06/30/2018 M54 MPH RANKIN MS ASOS
MEASURED AT KJAN. PEA SIZE HAIL ALSO
OCCURRED AT THE LOCATION.
&&
DLThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:03 PM CDT | Special Weather Statement | JAN | Carroll | 42 min |
| Jun 30, 7:09 PM CDT | Severe Thunderstorm Warning | JAN | Rankin, Simpson | 29 min |
| Jun 30, 7:36 PM CDT | Special Weather Statement | JAN | Rankin | 39 min |
| Jun 30, 8:08 PM CDT | Special Weather Statement | JAN | Leflore | 52 min |
| Jun 30, 8:34 PM CDT | Special Weather Statement | JAN | Marion | 26 min |
| Jun 30, 8:48 PM CDT | Special Weather Statement | JAN | Lamar | 27 min |
| Jul 1, 10:47 AM CDT | Heat Advisory | JAN | Bolivar, Carroll, Grenada, Holmes, Humphreys, Leflore and 4 more | 9 hr |
| Jul 1, 3:40 PM CDT | Special Weather Statement | JAN | Scott | 50 min |
| Jul 1, 4:39 PM CDT | Special Weather Statement | JAN | Forrest | 36 min |
| Jul 1, 5:01 PM CDT | Special Weather Statement | JAN | Lamar | 14 min |
| Jul 1, 5:05 PM CDT | Special Weather Statement | JAN | Covington | 25 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.